Alert archive / South Dakota / Areal Flood Warnings in 2018
Areal Flood Warning 7, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this areal flood warning at Jun 21, 2018, 4:33 AM CDT for Union County, South Dakota. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2018, 4:33 AM CDT (09:33 UTC)
- Expired
- Jun 23, 2018, 4:30 AM CDT
- In force
- 48 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Union County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.6 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Jun 21, 3:12 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 21, 3:12 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
312 AM CDT Thu Jun 21 2018
.SHORT TERM...(Today and Tonight)
Issued at 311 AM CDT Thu Jun 21 2018
Impressive satellite imagery early this morning of the potent upper
level low shows its center between Sioux City and Omaha along the
IA/NE border. This continues to allow for a wide swath of
moderate rainfall to its north and west with a well pronounced dry
slot pushing through NW Iowa. Rainfall reports from across and
near the Flash Flood Watch area have been impressive with several
reports in excess of the 2 to 4 inch range. This has led to
numerous issues with flooded roadways and rising rivers.
As we move through the daytime hours, this system should gradually
sink to the south and pull the better dynamics with it. Expect areas
of showers to continue into the afternoon hours across our southeast
half, but with fading upper level support, should see more of a
broken shower characteristic rather than the persistent moderate
rain observed Wednesday/Wednesday night. Rainfall rates should also
be fading through the day with any shower activity. Nonetheless,
area rivers will continue to respond with some moderate to even
major river flooding forecast from the River Forecast Center. Even
as the rain slowly fades, those near area water ways will want to
stay alert and prepared for any necessary action.
Outside of the rain, don't expect much change in temperatures
compared to yesterday with clouds hanging tough through the day.
Temperatures may rebound a couple degrees up near Huron where rain
will be quicker to exit but overall expect mainly mid to upper 60s
across our southeast half and 70s across our northwest half.
.LONG TERM...(Friday through Wednesday)
Issued at 311 AM CDT Thu Jun 21 2018
Minimal time was spent on the extended forecast with the active
ongoing flooding concerns. Overall, should dry out briefly for
Friday before a lead wave approaches and will bring renewed precip
chances for Saturday. A more significant system arrives early next
week and will feature decent shower and thunderstorm chances.
Overall pattern doesn't favor widespread severe weather although
will need to keep an eye on the Monday/Tuesday timeframe for perhaps
another threat of some locally heavy rainfall. Temperatures will
gradually moderate into the weekend with 80s becoming more common by
early to mid next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1204 AM CDT Thu Jun 21 2018
Widespread rain will continue overnight at KHON/KFSD and
occasionally at KSUX. MVFR to IFR ceilings are expected across NW
Iowa and far southeast SD, perhaps making it as far north as KFSD
at times. Rain will be slow to exit Thursday but will gradually
taper off from northwest to southeast through the day.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 7 AM CDT this morning for SDZ062-065>071.
MN...Flash Flood Watch until 7 AM CDT this morning for MNZ089-090-098.
IA...Flash Flood Watch until 7 AM CDT this morning for IAZ001>003-
012>014.
NE...Flash Flood Watch until 7 AM CDT this morning for NEZ013-014.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...KalinHazardous weather outlook, Jun 21, 3:50 AM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 350 AM CDT Thu Jun 21 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-220900- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 350 AM CDT Thu Jun 21 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers will very slowly taper off from northwest to southeast through the daytime hours today, perhaps lingering in northwest Iowa into the evening. Rainfall rates and amounts are expected to be significantly less than Wednesday, although may continue to stress already saturated soil. Area rivers and streams have respond to the recent rainfall and will continue to rise. River flooding is expected in some locations and thus those with interest along area rivers will want to remain alert and take action if necessary. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional shower and thunderstorms are possible Saturday and early next week. Area rivers are expected to remain running high, perhaps above flood stage at some locations. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Minnehaha | 4 days |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Union | 20 days |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Union | 21 days |
| Jun 20, 9:46 PM CDT | Areal Flood Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 24 hr |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 35 hr |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Minnehaha | 3 days |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Lincoln | 4 days |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Turner | 49 hr |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Turner | 41 hr |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Turner | 10 days |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Clay | 10 days |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Minnehaha | 66 hr |
| Jun 21, 11:10 AM CDT | River Flood Warning | FSD | Minnehaha | 4 days |
| Jun 21, 11:10 AM CDT | River Flood Warning | FSD | Minnehaha | 59 hr |
| Jun 21, 1:07 PM CDT | Areal Flood Warning | FSD | Bon Homme, Clay, Hutchinson, Lake, Lincoln, McCook and 5 more | 24 hr |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Clay | 18 days |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Clay | 32 days |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Cherokee | 22 days |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Sioux | 8 days |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Lyon | 63 hr |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Lyon | 9 days |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Lyon, Sioux | 8 days |
| Jun 20, 9:37 PM CDT | Areal Flood Warning | FSD | O'Brien, Sioux | 24 hr |
| Jun 20, 10:18 PM CDT | Areal Flood Warning | FSD | Clay, Dickinson, Lyon, O'Brien, Osceola, Sioux | 24 hr |
| Jun 20, 11:06 PM CDT | River Flood Warning | FSD | Clay, Dickinson | 30 days |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Plymouth | 71 hr |
| Jun 21, 3:35 PM CDT | River Flood Warning | FSD | Dickinson | 13 days |
| Jun 21, 4:52 PM CDT | River Flood Warning | FSD | Plymouth | 4 days |
| Jun 21, 6:34 AM CDT | River Flood Warning | FSD | Rock | 71 hr |
| Jun 21, 6:34 AM CDT | River Flood Warning | FSD | Pipestone | 17 hr |
| Jun 21, 6:34 AM CDT | River Flood Warning | FSD | Lyon | 32 hr |
| Jun 21, 9:52 AM CDT | Areal Flood Warning | FSD | Cottonwood, Murray, Pipestone | 12 hr |
| Jun 21, 11:10 AM CDT | River Flood Warning | FSD | Lyon | 48 hr |
| Jun 21, 12:46 PM CDT | River Flood Warning | FSD | Murray | 32 days |
Nearby
Areal Flood Warnings in South Dakota, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.